Alert archive / Puerto Rico / Special Weather Statements in 2021
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Apr 28, 2021, 1:57 PM CDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 1:57 PM CDT (18:57 UTC)
- Expired
- Apr 28, 2021, 3:00 PM CDT
- In force
- 63 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
997 WWCA82 TJSJ 281857 SPSSJU Special Weather Statement National Weather Service San Juan PR 257 PM AST Wed Apr 28 2021 PRZ001-004>006-282000- San Juan and Vicinity-North Central-Central Interior-Eastern Interior- 257 PM AST Wed Apr 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT MUNICIPALITIES OF THE CENTRAL INTERIOR IN THE VICINITY OF NARANJITO AND COROZAL... At 257 PM AST, a strong thunderstorm was located near Orocovis, moving southwest at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 1840 6632 1830 6613 1808 6635 1819 6653 TIME...MOT...LOC 1857Z 065DEG 22KT 1826 6634 $$ ICP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Apr 28, 9:30 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 28, 9:30 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Juan PR 1030 AM AST Wed Apr 28 2021 .UPDATE...Thunderstorms have begun over the local waters. The 28/12Z sounding from San Juan shows better moisture up through 19 kft and precipitable water has risen to 1.73 inches. Lifted indices in sounding, however, were not as low as expected. Moisture and convection are seen in the eastern half of the forecast area with moisture extending across Puerto Rico. Showers have also begun in eastern Puerto Rico and in the Greater San Juan and Bayamon Metropolitan Area. Continue to expect rapid development of showers and thunderstorms across the area. && .AVIATION...VFR conds expected across the local flying area except under dvlpg SHRA/+TSRA. Isold TSRA noted over eastern waters of FA will spread thru PR by 28/18Z. Sfc winds 10-15 kt in sea breezes with gusts to 30 kt psbl in TSRA. Mtn obscurations. Max winds WSW 60-70 knots btwn FL420-460. && .MARINE...Isolated thunderstorms across the area through tonight with winds up to 20 knots. Local gusts in thunderstorms to 30 knots possible. Small craft advisory conditions are not expected for at least the next 7 days. && .PREV DISCUSSION... /issued 455 AM AST Wed Apr 28 2021/ SYNOPSIS...Increasing instability aloft from a digging upper level trough and enhanced low-level moisture convergence will promote a generally unsettled weather pattern, with the potential for thunderstorm development, during the next several days. As a result, a threat for urban and small stream flooding can be expected with this activity. Increasing winds will generate somewhat choppy marine conditions, but seas will remain below small craft advisory criteria. Moderate risk of rip currents continues across the northern, eastern, and southeastern beaches of the islands. SHORT TERM...Today through Friday... An unsettled weather pattern is expected today, the models are significantly different in this latest 28/00Z run compared to this time yesterday, indicating for a much drier Thursday in the latest model run. Today looks like the most active day, with thunderstorms in the forecast that could lead to urban and small stream flooding in several sectors of PR, especially across some areas of the San Juan metro, as well as central and W-SW PR. The USVI is expected to observe shower activity with nearby thunderstorms also, which may cause minor flooding or ponding of water in poor drainage areas. A deepening trough in the mid and upper levels and an increase in moisture will provide sufficient instability today through late tonight or very early Thursday, causing the development of thunderstorms across the local islands. The areas with the most persistent showers and thunderstorms are expected to be across portions of the San Juan Metro, central PR and portions of W-SW PR due to the combination of the weather pattern and the local effects observed in PR. The latest global and hi-res models are now suggesting lower rainfall amounts for today, but given the fact that they under-estimated yesterday's rainfall, and the overall pattern still would suggest active weather, we are still forecasting numerous showers and isolated thunderstorms across the aforementioned areas. With the expected rainfall, urban and small stream flooding can be expected across several sectors of Puerto Rico by this afternoon and evening. As far as the USVI is concerned, showers and thunderstorms in the general area are also expected, but it is expected to be with a shorter duration, and perhaps intermittently, so ponding of water in some areas, to minor flooding in areas of poor drainage is what seems most likely at this time, though more significant flooding would be possible if more rain than expected is observed, there is some degree of uncertainty with this event. The details for today are that, the latest guidance has higher moisture forecast, near 1.8 inches of precipitable water, the 500mb temp will be at its coldest this afternoon with a temp around -11.5C, the axis of the mid and upper level troughs will be to our WNW. All of these parameters are conducive to thunderstorms over the local area. That said, CAPE is expected to be good, but not particularly impressive, peaking at around 1600 and a Lifted Index of no less than -6, which is also not too impressive but still a measure of decent instability. This is all using the model guidance, so a more thorough assessment of today's instability will be done after the 28/12Z sounding this morning. Perhaps one of the most interesting things in the short term forecast was how drastically the models dried up for Thursday. The GFS model is now forecasting below normal moisture and a rainfall pattern consistent with those of locally induced showers and thunderstorms over PR. Depending on how much it rains today across central and western PR, the rainfall on Thursday, although not impressive, it may still cause some flooding since some soils may be saturated by then. The models are also suggesting that Friday will be similar to Thursday, but with a higher moisture content. That said, we will still have an upper trough in the area, which may mean that the models may be under-estimating the rainfall total. This has been a difficult event to forecast, and confidence is lower than normal. As far as temperatures go, highs will be mainly in the mid 80s across the lower elevations, upper 70s to low 80s across the higher elevations. LONG TERM...Saturday through Wednesday... The 00Z GFS run now is in somewhat more agreement with latest ECMWF regarding the final stages of the upper trough showing a less active weekend than previous model runs. For Saturday, both models develop the upper trough into two short wave troughs; one a strong closed cut-off low located northeast of the Caribbean and another closed cut-off low south or close to La Hispaniola. Temperatures at 500 mb would be close to -6 degrees Celsius, less conducive for thunderstorm activity. Models now put the plume of moisture from the south pulled by the induced surface trough furthest east diminishing moisture convergence over the area. This is corroborated with the Galvez- Davison Index where it is now suggesting a few isolated thunderstorms for Saturday afternoon over the west of Puerto Rico mainly owed to lingering moisture and diurnal heating. Meanwhile an upper-level ridge is building that will eventually push the northern most cut-off low eastward. Regarding the southern most cut-off low, some discrepancies arise with both models with the upper ridge completely (partly) eroding the cut- off low in ECMWF (GFS) by Sunday morning. Shower activity especially for the U.S. Virgin islands and eastern Puerto Rico will heavily depend on the development of this closed cut-off low and moisture availability on Sunday. Given that global models are still struggling with the development of the upper-level trough, forecast confidence for this weekend is still low to moderate. Having said that, it seems that conditions will improve by early next week as the upper trough pulls away and the ridge aloft continues to build overhead. This will result in a decrease in shower activity across the area. However, patches of moisture will be advected from time-to-time to result in some passing showers across eastern portions of PR and the U.S. Virgin Islands during overnight and morning hours followed by more enhanced showers across interior and western portions of Puerto Rico during the afternoon hours due to daytime heating and local effects. This activity will be shallow in nature, therefore no significant accumulations are expected. This ridging pattern is expected to hold through Wednesday. AVIATION...SHRA expected across the local flying area, but VFR conditions are still expected across the local terminals today. That said, VCSH is expected for most of the local terminals, and SHRA will be observed from time to time at the terminals. VCTS is possible across the local terminals after 28/16Z. CIGs at around FL040-070 possible today. Wind will be light and variable through 28/12Z, then from the east at around 10-15 knots with sea breeze variations and some gusts, especially near SHRA and TSRA. MARINE...Tranquil marine conditions are expected to prevail across the local waters during the next several days. Increasing winds up to 20 knots will generate somewhat choppy conditions, but seas will remain below small craft criteria. However, they should exercise caution due to the possibility of observing thunderstorms across the local waters, which may produce hazardous marine conditions. A moderate risk of rip currents is expected across the northern, eastern and southeastern beaches of the islands. && .PRELIMINARY POINT TEMPS/POPS... SJU 84 73 85 74 / 60 60 50 50 STT 84 73 86 73 / 60 60 30 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...WS LONG TERM....CS PUBLIC DESK...RVT
Hazardous weather outlook, Apr 28, 5:00 AM CDT, 8 hours 57 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 548 AM AST miercoles 28 de abril de 2021 AMZ710>745-PRZ001>013-291000- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 548 AM AST miercoles 28 de abril de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe probabilidad de tronadas con lluvia fuerte y vientos breves en rafagas tarde esta manana y esta tarde a traves de Puerto Rico, pero la mayor probabilidad de tronadas es a traves del centro y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran ocasionar inundaciones urbanas y de riachuelos, especialmente a traves del centro y oeste de Puerto Rico y sectores del area metropolitana de San Juan. .Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17 nudos) a traves de las aguas locales. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte de Puerto Rico, la mayoria de las playas de Culebra y algunas de las playas en el este de Vieques. .Dias dos hasta el siete...jueves a martes Aunque las ultimas guias sugieren menos actividad de aguaceros y tronadas que lo pronosticado anteriormente, aun existe la probabilidad de aguaceros y tronadas el jueves hasta el fin de semana. El impacto y riesgo de inundaciones dependera no solamente de las cantidades de lluvia pero tambien en la saturacion de los suelos debido a las lluvias previas. Por lo tanto, algunas inundaciones son posibles en las tardes durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-291000 San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 548 AM AST miercoles 28 de abril de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe probabilidad de tronadas con lluvia de moderada a fuerte y vientos breves en rafagas hoy en y alrededor de las islas. .Inundaciones...Lluvias moderadas pudieran ocasionar acumulaciones de agua en areas de pobre drenaje. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del noroeste de San Thomas. .Dias dos hasta el siete...jueves a martes Aunque las ultimas guias sugieren menos actividad de aguaceros y tronadas que lo pronosticado anteriormente, aun existe la probabilidad de aguaceros y tronadas el jueves hasta el fin de semana. Dada la lluvia esperada, acumulacion de agua e inundaciones menores en areas de pobre drenaje seran posibles el jueves y hasta el fin de semana. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Apr 28, 11:23 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service San Juan PR
1223 PM AST Wed Apr 28 2021
PRZ006-007-009>011-281815-
Central Interior-Mayaguez and Vicinity-Western
Interior-Southwest-Ponce and Vicinity-
1223 PM AST Wed Apr 28 2021
...A STRONG THUNDERSTORMS AFFECTING SABANA GRANDE...LAS MARIAS...
LARES...PONCE...ADJUNTAS...HORMIGUEROS...YAUCO...LAJAS...
GUAYANILLA...CABO ROJO...MARICAO...MAYAGUEZ...GUANICA...JAYUYA...SAN
GERMAN...UTUADO AND PENUELAS MUNICIPALITIES...
At 1221 PM AST, a strong thunderstorms were located in southwest
Puerto Rico. The storms are nearly stationary.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Winds gusts up to 30 mph are
possible with these storms.
LAT...LON 1795 6720 1809 6716 1822 6703 1815 6662
1796 6661 1795 6663 1795 6664 1796 6662
1798 6663 1798 6675 1797 6675 1801 6677
1795 6683 1797 6693 1795 6691 1795 6698
1797 6699 1798 6706 1795 6710
TIME...MOT...LOC 1621Z 240DEG 0KT 1806 6706
SnellSpecial weather statement, Apr 28, 11:35 AM CDT, 2 hours 22 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 1223 PM AST miercoles 28 de abril de 2021 PRZ006-007-009>011-281815- Interior Central-Mayaguez y Vecindad-Oeste Interior-Suroeste- Ponce y vecindad- 1223 PM AST miercoles 28 de abril de 2021 ...TRONADAS FUERTES AFECTAN LOS MUNICIPIOS DE SABANA GRANDE...LAS MARIAS... LARES...PONCE...ADJUNTAS...HORMIGUEROS...YAUCO...LAJAS... GUAYANILLA...CABO ROJO...MARICAO...MAYAGUEZ...GUANICA...JAYUYA...SAN GERMAN...UTUADO Y PENUELAS... A las 12:21 PM AST, tronadas fuertes estaban localizadas en el suroeste de Puerto Rico. Las tormentas estan casi estacionarias. Rayos frecuentes de nube a suelo estan ocurriendo con estas tronads. Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas hasta 10 mph son posibles con estas tormentas. Snell/Vazquez
Special weather statement, Apr 28, 12:24 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service San Juan PR
124 PM AST Wed Apr 28 2021
PRZ001-005-006-281830-
San Juan and Vicinity-North Central-Central Interior-
124 PM AST Wed Apr 28 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FLORIDA...MOROVIS...
NARANJITO...VEGA ALTA...BAYAMON...TOA BAJA...VEGA BAJA...
BARCELONETA...GUAYNABO...DORADO...CIALES...COROZAL...CATANO...MANATI
AND TOA ALTA MUNICIPALITIES...
At 124 PM AST, strong thunderstorms were clustered over Miranda, or
over Vega Alta. These storms are moving westward at around 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Sabana Seca, Toa Baja, Vega Alta, Corozal, Naranjito, Toa Alta,
Manati, Vega Baja, Bayamon, Florida, Barceloneta, Morovis, Dorado,
Guaynabo, Miranda, Pajonal, H. Rivera Colon, San Jose, Galateo and
Barahona.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1842 6612 1828 6618 1837 6658 1848 6652
1847 6645 1849 6644 1849 6641
TIME...MOT...LOC 1724Z 094DEG 4KT 1839 6635
ICPSpecial weather statement, Apr 28, 12:31 PM CDT, 1 hour 26 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 124 PM AST miercoles 28 de abril de 2021 ...TRONADAS FUERTES AFECTARAN LOS MUNICIPIOS DE FLORIDA...MOROVIS... NARANJITO...VEGA ALTA...BAYAMON...TOA BAJA...VEGA BAJA... BARCELONETA...GUAYNABO...DORADO...CIALES...COROZAL...CATANO...MANATI Y TOA ALTA... A la 1:24 PM AST, tronadas fuertes estaban agrupadas sobre Miranda o sobre Vega Alta. Estas tormentas se mueven hacia el oeste a alrededor de 15 mph. Vientos en exceso de 30 mph son posibles con esta tormenta. Areas impactada incluyen... Sabana Seca, Toa Baja, Vega Alta, Corozal, Naranjito, Toa Alta, Manati, Vega Baja, Bayamon, Florida, Barceloneta, Morovis, Dorado, Guaynabo, Miranda, Pajonal, H. Rivera Colon, San Jose, Galateo y Barahona. Lluvias torrenciales tambien ocurren con esta tormenta, y pudieran causar inundaciones localizadas. No maneje en carreteras inundadas. Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas. Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas hasta 10 mph son posibles con estas tormentas. ICP/RVT
Special weather statement, Apr 28, 1:57 PM CDT, 0 minutes before
Special Weather Statement National Weather Service San Juan PR 257 PM AST Wed Apr 28 2021 PRZ001-004>006-282000- San Juan and Vicinity-North Central-Central Interior-Eastern Interior- 257 PM AST Wed Apr 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT MUNICIPALITIES OF THE CENTRAL INTERIOR IN THE VICINITY OF NARANJITO AND COROZAL... At 257 PM AST, a strong thunderstorm was located near Orocovis, moving southwest at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 1840 6632 1830 6613 1808 6635 1819 6653 TIME...MOT...LOC 1857Z 065DEG 22KT 1826 6634 ICP
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:23 AM CDT | Special Weather Statement | JSJ | 112 min | |
| Apr 28, 11:56 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Apr 28, 12:24 PM CDT | Special Weather Statement | JSJ | 66 min | |
| Apr 28, 2:33 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Apr 28, 3:00 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.